Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS Jackson, KY

April 3, 20075 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 3, 2007, 7:45 PM EDT for 5 counties in Kentucky. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2007, 7:45 PM EDT (23:45 UTC)
Expired
Apr 3, 2007, 8:30 PM EDT
In force
45 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Bath County, KY, Fleming County, KY, Menifee County, KY, Montgomery County, KY, Powell County, KY

The radar

The Jackson,KY radar (KJKL), 65 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 8:15 PM EDTTSTM WND DMGMount Sterling, KYNUMEROUS TREES DOWN COUNTYWIDE.
Apr 3, 8:25 PM EDTTSTM WND DMGN Sharpsburg, KY5-6 TREES BLOWN DOWN OVER ROADS. POWER OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 6:05 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 335 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2007-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2007-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 032347
SVRJKL
KYC011-069-165-173-197-040030-
/O.NEW.KJKL.SV.W.0002.070403T2345Z-070404T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
745 PM EDT TUE APR 3 2007

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BATH COUNTY IN EAST CENTRAL KENTUCKY...
  THIS INCLUDES THE CITY OF OWINGSVILLE...
  FLEMING COUNTY IN EAST CENTRAL KENTUCKY...
  THIS INCLUDES THE CITY OF FLEMINGSBURG...
  MENIFEE COUNTY IN EAST CENTRAL KENTUCKY...
  THIS INCLUDES THE CITY OF FRENCHBURG...
  MONTGOMERY COUNTY IN EAST CENTRAL KENTUCKY...
  THIS INCLUDES THE CITY OF MOUNT STERLING...
  POWELL COUNTY IN EAST CENTRAL KENTUCKY...
  THIS INCLUDES THE CITY OF STANTON...

* UNTIL 830 PM EDT

* AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS    
  WERE LOCATED ALONG A LINE EXTENDING FROM ALONG A LINE EXTENDING    
  FROM CYNTHIANA TO WINCHESTER TO NEAR NICHOLASVILLE...AND MOVING    
  EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WADES MILL...SIDEVIEW AND GRASSY LICK BY 800 PM EDT...
  STOOPS...PREWITT...KLONDIKE AND JUDY BY 805 PM EDT...
  PECKS RIDGE...CRAINTOWN AND WESTBEND BY 810 PM EDT...
  FLEMINGSBURG...OWINGSVILLE...MOUNT STERLING AND STANTON 
  BY 8:20 PM EDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR EASTERN KENTUCKY.

LAT...LON 3833 8384 3846 8398 3852 8364 3843 8358
      3839 8346 3825 8355 3819 8364 3807 8348
      3802 8347 3803 8343 3795 8345 3786 8351
      3783 8364 3775 8369 3776 8390 3777 8393
      3786 8404 3786 8403 3794 8398 3811 8408

$$

GREIF
2 follow-up statements
000 
WWUS53 KJKL 040010
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
809 PM EDT TUE APR 3 2007

KYC011-069-165-173-197-040030-
/O.CON.KJKL.SV.W.0002.000000T0000Z-070404T0030Z/
FLEMING KY-BATH KY-MONTGOMERY KY-MENIFEE KY-POWELL KY-
809 PM EDT TUE APR 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR POWELL...MENIFEE...MONTGOMERY...BATH AND FLEMING COUNTIES...

AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM COWAN TO GRASSY LICK TO 18
MILES WEST OF SPOUT SPRINGS...OR ALONG A LINE EXTENDING FROM 12 MILES
SOUTHWEST OF FLEMINGSBURG TO 8 MILES WEST OF MOUNT STERLING TO 9
MILES NORTH OF RICHMOND...MOVING EAST AT 50 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  PECKS RIDGE...CRAINTOWN...ELIZAVILLE AND WADES MILL BY 815 PM
  EDT...
  FLEMINGSBURG...TILTON...REYNOLDSVILLE AND PREWITT BY 820 PM EDT...
  WALLINGFORD AND SPOUT SPRINGS BY 825 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR EASTERN KENTUCKY.

LAT...LON 3833 8384 3846 8398 3852 8364 3843 8358
      3839 8346 3825 8355 3819 8364 3807 8348
      3802 8347 3803 8343 3795 8345 3786 8351
      3783 8364 3775 8369 3776 8390 3777 8393
      3786 8404 3786 8403 3794 8398 3811 8408

$$
000 
WWUS53 KJKL 040033
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
831 PM EDT TUE APR 3 2007

KYC011-069-165-173-197-040041-
/O.EXP.KJKL.SV.W.0002.000000T0000Z-070404T0030Z/
FLEMING KY-BATH KY-MONTGOMERY KY-MENIFEE KY-POWELL KY-
831 PM EDT TUE APR 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR POWELL...MENIFEE...
MONTGOMERY...BATH AND FLEMING COUNTIES EXPIRED AT 830 PM EDT...

A NEW WARNING HAS BEEN ISSUED FOR MENIFEE AND POWELL COUNTIES UNTIL 
9 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR EASTERN KENTUCKY.

LAT...LON 3833 8384 3846 8398 3852 8364 3843 8358
      3839 8346 3825 8355 3819 8364 3807 8348
      3802 8347 3803 8343 3795 8345 3786 8351
      3783 8364 3775 8369 3776 8390 3777 8393
      3786 8404 3786 8403 3794 8398 3811 8408

$$

JACOBSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 7:35 PM EDT, 10 minutes earlier.

Area forecast discussion, Apr 3, 7:35 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
735 PM EDT TUE APR 3 2007

.SHORT TERM.../TONIGHT THROUGH FRIDAY/
THE MODELS ARE IN GOOD AGREEMENT AND INITIALED WELL. AT 5 PM...A LOW
WAS LOCATED OVER LAKE MICHIGAN WITH A COLD FRONT EXTENDING ACROSS
CENTRAL ILLINOIS TO SOUTH CENTRAL MISSOURI. A SQUALL LING EXTENDED
FROM NEAR MUNCIE INDIANA TO SOUTHEASTERN INDIANA TO SOUTHEASTERN
MISSOURI. THIS IS A VERY SIGNIFICANT SQUALL LINE WITH LITERALLY
HUNDREDS OF LIGHTNING STRIKES BEING REPORTED. ALL OF THE INGREDIENTS
FOR SEVERE WEATHER WILL BE IN PLACE OVER EASTERN KENTUCKY EXCEPT LOW
LEVEL MOISTURE. THE 18 GMT NAM MODEL RUN CAME IN AND IS NOT QUITE AS
UNSTABLE AS THE 12 GMT RUN. THE 18 GMT RUN HAD A MID LEVEL CAP THAT
HAD DEVELOPED AND AS SUCH...THE INSTABILITY IS NOT AS SIGNIFICANT AS
THE 12 GMT RUN. I AM ALWAYS A BIT SKEPTICAL OF THE OFF TIME RUNS...SO
WE WILL HAVE TO WAIT AND SEE HOW THE SYSTEMS HOLDS TOGETHER AS IT
MOVES INTO EASTERN KENTUCKY.

USING EXTRAPOLATION...THE SQUALL LINE WILL BE MOVING INTO EASTERN
KENTUCKY BETWEEN 9 TO 10 PM THIS EVENING. SOME ISOLATED THUNDERSTORMS
MAY FORM OUT AHEAD OF THE SQUALL LINE BEFORE THIS TIME. IF THEY
DO...THESE THUNDERSTORMS WILL HAVE THE POTENTIAL FOR SEVERE HAIL TO
DEVELOP DUE TO THE FAVORABLE WIND SHEAR PROFILE AND FREEZING LEVEL.
THE COLD FRONT WILL BE MOVING INTO EASTERN KENTUCKY BETWEEN 1 TO 2 AM
THIS MORNING AND WILL MOVE TO EAST OF PIKE COUNTY BY 8 AM THIS
MORNING. THE WEATHER BETWEEN THE SQUALL LINE AND THE FRONT WILL BE
MOSTLY SHOWERS...HOWEVER THERE MAY BE SOME ISOLATED THUNDERSTORMS
ASSOCIATED WITH THE FRONTAL PASSAGE.

THIS IS A VERY STRONG COLD FRONT THAT IS MOVING THROUGH THE AREA AND
THERE WILL BE VERY COLD AIR MOVING IN BEHIND THE SYSTEM. THERE WILL
BE SOME FREEZING TEMPERATURES TEMPERATURE BOTH WEDNESDAY AND THURSDAY
MORNINGS. THE TEMPERATURE FORECASTS WERE MOSTLY A BLEND OF THE ETA
AND GFS MOS.

.LONG TERM.../FRIDAY NIGHT THROUGH TUESDAY/
THE MODELS ARE IN PRETTY GOOD AGREEMENT...HOWEVER THE ECMWF IS
QUICKER TO MOVE THE PATTERN TO BE MORE ZONAL EARLY NEXT WEEK. THE NAM
KEEPS A STRONG UPPER TROUGH TO THE EAST AND AS SUCH THERE WILL BE DRY
NORTHWESTERLY FLOW PREDOMINATING OVER THE AREA. ALL THE SHORT WAVES
IN THE EXTENDED PERIOD WILL PASS MOSTLY TO THE NORTHEAST OF THE
FORECAST AREA AND THE PRECIPITATION WILL BE LIMITED TO WEST
VIRGINIA. STAYED PRETTY CLOSE TO THE EXTENDED GFS MOS FOR THE
TEMPERATURE FORECASTS. FREEZING TEMPERATURES WILL CONTINUES THROUGH
MONDAY MORNING.

&&

.AVIATION.../00Z TO 24Z/...UPDATED

MAIN AVIATION CONCERNS WILL...OF COURSE...BE THE IMMEDIATE CONCERN OF
SEVERE WEATHER RACING THROUGH THE TAF SITES OVER THE NEXT 2 TO 4
HOURS. FOLLOWING THAT...WILL BE DEALING WITH THE COLD POOL RAINS AND
MVFR TO VFR VIS AND CIGS. VRF CONDITIONS PREVAIL FROM 10Z ON THROUGH
THE REMAINDER OF THE TAF PERIOD. EXPECT NEAR SVR TO SVR WIND
GUSTS...MAINLY FROM THE NORTH... AT THE SITES WITH THE LEADING EDGE
OF THE STORMS. MODERATELY STRONG SOUTHWEST WINDS FOLLOW THE INITIAL
SQUALL LINE BEFORE SWITCHING MORE TO THE NORTHWEST FOLLOWING THE COLD
FRONT IN THE HOURS AFTER MIDNIGHT. THE NORTHWEST WINDS THEN SETTLE
DOWN BEFORE BECOMING SOMEWHAT GUSTY AGAIN DURING THE DAY WEDNESDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ
LONG TERM....JJ
AVIATION...GREIF
Hazardous weather outlook, Apr 3, 6:20 PM EDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
620 PM EDT TUE APR 3 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-050130-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
620 PM EDT TUE APR 3 2007

...SEVERE THUNDERSTORM WATCH 115 IN EFFECT UNTIL 1 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A STRONG
COLD FRONT APPROACHES THE AREA FROM THE WEST. THE PRIMARY THREAT WITH
THESE STORMS WILL BE DAMAGING WINDS. A FEW OF THE STRONGER STORMS
COULD ALSO PRODUCE LARGE HAIL. THE MOST LIKELY TIME FOR SEVERE
WEATHER WILL BE FROM 8 PM IN THE NORTHWEST PORTION OF THE AREA THEN
PROGRESSING SOUTHEAST DURING THE LATE EVENING REACHING FAR EAST
KENTUCKY TOWARDS MIDNIGHT EDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

TEMPERATURES WILL FALL TO NEAR OR JUST BELOW FREEZING ON THURSDAY
MORNING...WITH FROST A LIKELIHOOD. THERE IS A GOOD CHANCE OF HARD
FREEZE EACH MORNING FROM FRIDAY THROUGH MONDAY. CURRENTLY...THERE IS
STILL SOME UNCERTAINTY IN THE SPECIFICS OF THIS FORECAST...AS THE
EXTENT TO WHICH THE TEMPERATURES WILL FALL AT NIGHT DEPENDS ON THE
AMOUNT OF CLOUD COVER OVER THE AREA. HOWEVER...THE PROBABILITY OF A
FREEZE ON ONE OR PERHAPS ALL OF THESE MORNINGS IS RELATIVELY HIGH.
IN GENERAL...THE VALLEY LOCATIONS WILL BE MOST PRONE TO LOW
TEMPERATURES FALLING WELL INTO THE 20S ON FRIDAY THROUGH MONDAY
MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE IN
JACKSON KY WITH REPORTS OF SEVERE WEATHER.

AR/GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:58 PM EDTSevere Thunderstorm WarningJKLPulaski, Rockcastle62 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.